If this is okay with you, please close this message.
Explains what tardive dyskinesia is, what causes it and what you can do to manage it.
Tardive dyskinesia (TD) is a condition where your face and/or body make sudden, jerky or slow twisting movements which you can’t control. It can develop as a side effect of medication, most commonly antipsychotic drugs.
Awareness of TD has improved over the years, but unfortunately doctors don’t always remember to tell people about this risk when they prescribe antipsychotics.
"It started with uncontrollably blinking and stretching my nose/top lip. I remember myself and my close family being quite confused as to why I was doing it!"
Experiencing signs and symptoms of TD may make it hard to do day-to-day activities. It can also be very stressful or upsetting. For example, you may:
"Having TD has made me very socially anxious and shy. I am constantly aware of my twitches and I wonder if people notice and, if so, what they are thinking..."
In this video you can watch Ziaul, Joe, Steve and Laura talk about their experiences of taking antipsychotics, side effects, and making choices about medication:
"It is very scary to have pieces of your body doing their own thing and it affects your sense of self. You are no longer in control of your basic human boundaries."
This information was published in April 2018. We will revise it in 2021.
References are available on request. If you would like to reproduce any of this information, see our page on permissions and licensing.